LAFAYETTE, La. (KLFY)- May 12, 2017, started off as a normal day for Ohio police officer, Chris Green.
Green said he had no way to know that later that day he would overdose on a new, mysterious drug after being exposed to it during a drug bust.
“I heard Narcan. I said, ‘Don’t you dare. I’m not overdosing. Here I am this big, tough police officer. I said absolutely not,” Chris Green said.
That day, Green and his partner pulled over two suspects who were accused of having drugs in their vehicle.
Green says the suspects began stepping on the drugs in an attempt to destroy the evidence, which sent tiny particles of the drug into the air.
“When you touch something and you make that substance airborne, it’s so fine. It’s so minute. You touch it, and you make it airborne. It’s going into your eyes. It’s going into your mouth. It’s going into your nose,” Green said.
Less than a minute after pulling the men over, Green says he started slurring his words, losing his vision and felt like he was having a heart attack.
“Within about 30 seconds to a minute of brushing it off my shirt and using hand sanitizer, I looked at my partner, and I was begging for help,” Green told News 10.
Green was overdosing.
“It’s like the tunnels closing in, and everything is just going dark. I lost total control,” Green said.
Luckily, paramedics were already on the scene and administered several doses of Narcan.
“If I would have met you or gave you a hug or came in proximity of you and you brushed up against me to make it airborne, there’s a chance of both of us overdosing. It’s that powerful,” Green added.
Dr. Lawrence Weinstein, Chief Medical Officer of drugabuse.com, said “gray death” contains heroin, fentanyl and/or carfentanil, which can be 100 times stronger than fentanyl.
The drugs that make up “gray death” can be lethal on their own, but in combination, can lead to near-instantaneous death from overdose, Dr. Weinstein said.